Ohio, 2011

Damaging Winds in Ohio, August 7, 2011

August 7, 2011 · NWS ILN · 14 events in 12 counties and zones

A cluster of storms in Indiana organized into a bow echo during the afternoon and then moved into Ohio. This produced severe weather across the central parts of Ohio.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$148,000
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

A cluster of storms in Indiana organized into a bow echo during the afternoon and then moved into Ohio. This produced severe weather across the central parts of Ohio. The main threat from these storms was damaging thunderstorm winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Aug 7, 1:58 PM EST, 19 minutes earlier.

Area forecast discussion, Aug 7, 1:58 PM EST, 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
258 PM EDT SUN AUG 7 2011

.SYNOPSIS...
THE THREAT FOR THUNDERSTORMS WILL RETURN LATE THIS AFTERNOON INTO
TONIGHT AS A WEAK COLD FRONT PUSHES INTO THE OHIO VALLEY
OVERNIGHT. THIS WILL USHER IN A SLIGHTLY COOLER AIRMASS FOR
MONDAY.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
SHORTER DISCUSSION TODAY WITH IMPENDING SEVERE WEATHER EVENT. OLD
OUTFLOW BOUNDARY BISECTING THE CWA IN NW-SE OF FASHION COULD SERVE
AS AN INTERESTING AREA FOR ENHANCED SEVERE WEATHER RISK THROUGH
ABOUT 00Z AS DEVELOPING SQUALL LINE RIDES THIS BOUNDARY AND FEEDS
OFF OF HEALTHY INSTABILITY TO THE SOUTHWEST FLOWING INTO ILN CWA.
SHEAR PROFILES NOT SPECTACULAR BUT SHOULD NO DOUBT SUPPORT A LONGER
LIVED CONVECTIVE SYSTEM WITH A FEW EMBEDDED SUPERCELL STRUCTURES.
COVERAGE SHOULD BE HIGH ESP NORTH OF THE OHIO RIVER. MAY NEED TO END
UP EXTENDING SVR WATCH SPATIALLY AND TEMPORALLY YET LATER THIS
AFTERNOON IF SYSTEM BECOMES MATURE. NOT REALLY ENTHUSED ABOUT HAIL
THREAT IN THIS VERY MOIST/WARM ENVIRONMENT BUT SUPERCELL STRUCTURES
WILL NO DOUBT PRODUCE HAIL. MAIN THREAT WITH WIND ESPECIALLY ALONG
LEADING EDGE OF THE TIGHT REFLECTIVITY GRADIENT...AND IN VICINITY OF
THAT OUTFLOW BOUNDARY CURRENTLY EXTENDING FROM LOGAN THROUGH
SPRINGFIELD TO UNION CITY.  HEALTHY RAIN RATES WITH PWATS IN EXCESS
OF 2 INCHES.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH MONDAY NIGHT/...
QUIET WEATHER A LEAST THROUGH A GOOD CHUNK OF MONDAY...BEFORE NEXT
SHORTWAVE ROTATING THROUGH DEVELOPING LONGWAVE TROUGH APPROACHES
FROM THE WEST. THERE HAS BEEN A SLOWLY INCREASING SIGNAL IN THE LATE
MON AFTN INTO MON NIGHT TIME FRAME OF DECENT MCS ESPECIALLY OVER
KENTUCKY AND SRN OHIO. RAISED RAIN CHANCES ALL AREAS THIS PERIOD.
STILL WARM AND HUMID...THOUGH DEWPOINTS SHOULD BE SLOWLY FALLING
DURING MONDAY INTO MONDAY NIGHT.

&&

.LONG TERM /TUESDAY THROUGH SATURDAY/...
AFTER THE LINGERING EFFECTS OF A POSSIBLE MCS PUSHING THROUGH
ESPECIALLY THE SOUTHERN HALF OF FCST AREA ON TUESDAY AND LINGERING
IN THE EAST ON TUE NIGHT...AREA GETS INTO A NW FLOW PATTERN WHICH
WILL BRING MODERATING TEMPERATURES AND DRY CONDITIONS AS MEAN UPR
RIDGE SETS UP IN THE SOUTHERN PLAINS WITH FCST AREA ON THE LEEWARD
SIDE OF THE RIDGE. ECMWF IS SLIGHTLY LESS AMPLIFIED WITH THIS
PATTERN THAN THE GFS AND GEFS...WHICH COULD POSSIBLY ALLOW FOR
WARMER TEMPS IN THE SOUTHERN FCST AREA. FOR NOW HAVE SPLIT THE
DIFFERENCE BETWEEN THE SLIGHTLY MORE AMPLIFIED GFS AND ECMWF. NEXT
SYSTEM TO PUSH THROUGH AREA WILL BE FRIDAY NIGHT INTO SATURDAY AS A
DEEP TROUGH CENTERED OVER CNTRL ONTARIO ALLOWS FOR S/WV TO PUSH
THROUGH FCST AREA....WHICH SHOULD LINGER PRECIP INTO EARLY SUNDAY.

&&

.AVIATION /19Z SUNDAY THROUGH FRIDAY/...
MVFR CIGS CONTINUE TO HANG ON ACROSS SOUTHERN TAF SITES. EXPECT
THESE CIGS TO GRADUALLY BECOME VFR THIS AFTERNOON. IN ADDITION
THUNDERSTORMS HAVE DEVELOPED ACROSS NORTHERN INDIANA. ADDITIONAL
DEVELOPMENT ON THE SOUTHERN EXTENT OF THESE STORMS WILL OCCUR THIS
AFTERNOON. THESE STORMS WILL MOVE EASTWARD AND IMPACT THE TAF
SITES. INSERTED A TEMPO -TSRA INTO KDAY AND KCMH WHERE MORE
CONFIDENCE ON COVERAGE AND TIMING EXISTS. TONIGHT THERE ARE SOME
INDICATIONS THAT LOWER CIGS WILL ONCE AGAIN DEVELOP ACROSS THE TAF
SITES ALTHOUGH DO NOT THINK THAT IT WILL BE TO THE EXTENT THAT IT
WAS TODAY. INTRODUCED MVFR CIGS AND VSBYS AT TAF SITES WITH IFR
VSBYS AT KLUK AND KILN OVERNIGHT. VFR CONDITIONS WILL RETURN TO
THE AREA DURING THE DAY ON MONDAY. ANOTHER SYSTEM WILL BEGIN TO
APPROACH THE AREA DURING THE AFTERNOON ON MONDAY AND THEREFORE
INTRODUCED PRECIPITATION INTO THE KCVG TAF DURING THIS TIME.

TONIGHT...THUNDERSTORMS WILL BE POSSIBLE MONDAY AFTERNOON THROUGH
TUESDAY NIGHT.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
KY...NONE.
IN...NONE.

&&

SYNOPSIS...BINAU/NOVAL
NEAR TERM...BINAU
SHORT TERM...BINAU
LONG TERM...JDR
AVIATION...NOVAK
Hazardous weather outlook, Aug 7, 1:10 PM EST, 1 hour 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
210 PM EDT SUN AUG 7 2011

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-081815-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO-
SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT-
PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-HARDIN-MERCER-AUGLAIZE-DARKE-
SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON-
FRANKLIN OH-LICKING-PREBLE-MONTGOMERY-GREENE-FAYETTE OH-PICKAWAY-
FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-HOCKING-HAMILTON-CLERMONT-BROWN-
HIGHLAND-ADAMS-PIKE-SCIOTO-
210 PM EDT SUN AUG 7 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...NORTHEAST KENTUCKY...NORTHERN
KENTUCKY...CENTRAL OHIO...MIAMI VALLEY OF OHIO...SOUTH CENTRAL
OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A LINE OF THUNDERSTORMS WILL CROSS MUCH OF OHIO AND EASTERN
INDIANA THROUGH THE REMAINDER OF THE AFTERNOON AND EVENING. SOME
OF THE STORMS COULD BE STRONG TO SEVERE...WITH THE MAIN THREATS
BEING DAMAGING WINDS AND INTENSE RAINFALL RATES THAT COULD LEAD TO
SOME SHORT TERM RUNOFF ISSUES AND LOCALIZED FLOODING. AREAS ALONG
AND SOUTH OF THE OHIO RIVER HAVE A LESSER THREAT OF SEEING STRONG
TO SEVERE STORMS THAN THOSE AREAS NORTH OF THE OHIO RIVER.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED ESPECIALLY NORTH OF THE
OHIO RIVER BETWEEN 330 PM AND 9 PM.

BINAU

In the hours before

Special weather statement, Aug 7, 1:17 PM EST, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
217 PM EDT SUN AUG 7 2011

INZ050-058-059-OHZ034-035-042-043-051-060-061-071945-
WAYNE-FAYETTE IN-UNION IN-MERCER-AUGLAIZE-DARKE-SHELBY-MIAMI-
PREBLE-MONTGOMERY-
INCLUDING THE CITIES OF...RICHMOND...CONNERSVILLE...LIBERTY...
CELINA...WAPAKONETA...GREENVILLE...SIDNEY...PIQUA...EATON...
DAYTON
217 PM EDT SUN AUG 7 2011

...STRONG TO SEVERE THUNDERSTORMS THIS AFTERNOON...

A LINE OF STRONG TO SEVERE THUNDERSTORMS WILL ENTER WEST CENTRAL
OHIO AND EAST CENTRAL INDIANA AFTER 3 PM.

THESE STORMS WILL HAVE THE CAPABILITY OF STRONG WIND GUSTS IN
EXCESS OF 60 MPH AND SMALL HAIL. INTENSE RAINFALL RATES
APPROACHING 2 INCHES PER HOUR MAY LEAD TO LOCALIZED FLOODING
ISSUES...ESPECIALLY FOR POORLY DRAINED AREAS AND IN URBAN AREAS.

IF OUTDOORS...DEVELOP A PLAN OF ACTION NOW FOR WHEN THESE STORMS
APPROACH LATER THIS AFTERNOON.

BINAU

The radar

The Northern Indiana radar (KIWX), 130 km away, was scanning. The volume nearest the first event began at 19:18 UTC.

Open the radar archive at this moment

Event by event

14 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Mercer

When
August 7, 2:17 PM EST to 2:21 PM EST
Where
Mercer County, Ft Recovery
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
40.430, -84.770

A power pole was reported down due to damaging thunderstorm winds.

Thunderstorm Wind, Mercer

When
August 7, 2:29 PM EST to 2:33 PM EST
Where
Mercer County, Montezuma
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
40.480, -84.550

A tree was reported down due to damaging thunderstorm winds.

Thunderstorm Wind, Darke

When
August 7, 2:39 PM EST to 2:49 PM EST
Where
Darke County, Versailles to Webster
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
40.220, -84.480

Multiple trees were reported down due to damaging thunderstorm winds.

Thunderstorm Wind, Auglaize

When
August 7, 2:40 PM EST to 2:44 PM EST
Where
Auglaize County, St Marys
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
40.530, -84.380

Twelve inch diameter tree limbs were reported down. A garage was destroyed. Trees and power lines were also reported down. One of the trees fell on a garage. These occurrences were due to damaging thunderstorm winds.

Thunderstorm Wind, Shelby

When
August 7, 2:52 PM EST to 3:02 PM EST
Where
Shelby County, Botkins to Jackson Center
Measured
50 kt (58 mph) estimated gust
Property damage
$35,000
Reported by
Trained Spotter
Coordinates
40.470, -84.180

Two power poles and a silo were blown over. One tree was reported down and another was broken. These occurrences were due to damaging thunderstorm winds.

Thunderstorm Wind, Miami

When
August 7, 2:55 PM EST to 2:59 PM EST
Where
Miami County, Pleasant Hill
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
40.050, -84.350

Multiple large tree limbs were reported down due to damaging thunderstorm winds.

Thunderstorm Wind, Logan

When
August 7, 3:15 PM EST to 3:19 PM EST
Where
Logan County, Bellefontaine
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
40.370, -83.770

Trees and power lines were reported down in the area due to damaging thunderstorm winds.

Thunderstorm Wind, Champaign

When
August 7, 3:18 PM EST to 3:22 PM EST
Where
Champaign County, 1.74 mi NW of Northville
Measured
78 kt (90 mph) estimated gust
Property damage
$70,000
Reported by
NWS Storm Survey
Coordinates
40.200, -83.840

A mobile home was destroyed and debris was blown into the side of a nearby house. This debris damaged the house, including the roof and garage. Widespread tree and power line damage was also reported in the area. A horse trailer was destroyed with debris blown into a farm house. The storm survey concluded that this damage was due to thunderstorm winds.

Thunderstorm Wind, Hardin

When
August 7, 3:22 PM EST to 3:26 PM EST
Where
Hardin County, Roundhead
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
40.550, -83.830

A tree was reported down due to damaging thunderstorm winds.

Thunderstorm Wind, Madison

When
August 7, 3:56 PM EST to 4:00 PM EST
Where
Madison County, West Jefferson
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
39.930, -83.270

Trees were reported down on power lines due to damaging thunderstorm winds.

Thunderstorm Wind, Fairfield

When
August 7, 4:36 PM EST to 4:40 PM EST
Where
Fairfield County, 3 mi NE of Pleasantville
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
39.851, -82.480

Trees were reported down due to damaging thunderstorm winds.

Thunderstorm Wind, Fairfield

When
August 7, 5:04 PM EST to 5:08 PM EST
Where
Fairfield County, 5 mi W of Sugar Grove
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
39.630, -82.644

Trees were reported down due to damaging thunderstorm winds.

Thunderstorm Wind, Hamilton

When
August 7, 5:10 PM EST to 5:14 PM EST
Where
Hamilton County, 1 mi E of Pleasant Run Farms
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
39.280, -84.531

Large limbs were down and several trees were uprooted due to damaging thunderstorm winds.

Thunderstorm Wind, Hocking

When
August 7, 5:40 PM EST to 5:44 PM EST
Where
Hocking County, Logan
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
39.530, -82.420

Many trees were reported uprooted due to damaging thunderstorm winds.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2011Every state in 2011This day in weather historyWarnings in Ohio, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 334062, 334063, 334065, 334064, 334066, 334067, 334070, 334073, 334068, 334074, 334081, 335593, 334078, 334079.